Alert archive / New York / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 22, NWS Binghamton, NY

July 21, 2003Chemung County, Steuben County, Tioga County, New York; Bradford County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Jul 21, 2003, 4:44 PM EDT for Chemung County, Steuben County, Tioga County, New York; Bradford County, Pennsylvania. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2003, 4:44 PM EDT (20:44 UTC)
Expired
Jul 21, 2003, 5:45 PM EDT
In force
61 min
Issued by
NWS Binghamton, NY
Area
Whole counties

Counties Chemung County, NY, Steuben County, NY, Tioga County, NY, Bradford County, PA

The radar

The Binghamton radar (KBGM), 64 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 1:40 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.7 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2003-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 348 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2003-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
348 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
653 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBGM 212044
SVRBGM
NYC015-101-107-PAC015-212145-

BULLETIN  EAS ACTIVATION REQUIRED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
443 PM EDT MON JUL 21 2003

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEMUNG COUNTY IN CENTRAL NEW YORK
  EASTERN STEUBEN COUNTY IN CENTRAL NEW YORK
  TIOGA COUNTY IN CENTRAL NEW YORK
  NORTHERN BRADFORD COUNTY IN NORTHEAST PENNSYLVANIA

* UNTIL 545 PM EDT

* AT 441 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM BATH TO 15 MILES WEST OF
  MINNEQUA...MOVING NORTHEAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  URBANA AND SAGETOWN AT 450 PM EDT
  SYLVANIA AND MINNEQUA AT 500 PM EDT
  TROY AND SPRINGFIELD AT 505 PM EDT
  WILAWANA AND EAST SMITHFIELD AT 515 PM EDT
  ULSTER AND SOUTH WAVERLY AT 520 PM EDT
  SHESHEQUIN AND MILAN AT 525 PM EDT

THIS IS A DANGEROUS STORM WHICH HAS KNOCKED DOWN TREES OVER PORTIONS 
OF STEUBEN COUNTY. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR 
DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY 
RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW.

$$

LAT...LON 4247 7711 4228 7709 4230 7647 4239 7630
          4241 7612 4189 7610 4165 7690 4200 7692
          4205 7718 4238 7749

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:45 PM EDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 21, 2:45 PM EDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
245 PM EDT MON JUL 21 2003

MCV TRACKING ACRS NW PA WILL CONT E AND REACH ARND BGM BY 23-00Z.
THIS FEATURE WAS LOCALLY INCREASING THE WIND FIELDS AND WILL SUPPORT
THE DVLPMENT OF TSRA ALONG A BNDRY THAT WAS DRAPED ACRS NE PA. SRLY
FLO AHEAD OF THIS MCV CUD ADVECT IT A LITTLE FARTHER N. CONCERNED
ABT NE PA LATER IN THE WATCH PD WHICH GOES UNTIL 00Z AS LIFTG FROM
MCV BEGINS TO TRIGGER ACVTY. CAPES RUNNING OVR 2000 J/KG IN NE PA.
IN ADDTN...THE LL WINDS ARE MORE SERLY IN NE PA WHICH CUD LOCALLY
INCREASE HELICITY...MAYBE AN ISLD SUPERCELL FORMS. AGAIN NE PA AND
THE SRN TIER WILL CONT TO BE UNDER THE GUN INTO THE ERLY EVE AS PER
THE LATEST SPC SVR WATCH.

AFTER THIS MCV TRACKS FARTHER E BNDRY WILL PROBABLY  SLIDE A LITTLE
FARTHER S AFTER INITIALLY BEING FORCED N. THINK BNDRY WILL REMAIN
DRAPED ACRS ERN SUS REGION OF NY/WRN CATSKILLS SE THRU THE WYOMING
VALLEY...ALIGNED WITH THE UPR LVL LO. ANTHR UPR LVL WAVE WAS DIVING
SEWRD FM THE UPR PLAINS AND CUD REENHANCE ACVTY ALONG THIS BNDRY
THIS EVE AND OVRNGT. THEREFORE...FEEL THERE WILL BE POTENTIAL FOR
HVY RAIN ACRS ERN ZONES AFTER THE SVR THREAT DIES OFF LATER THIS
EVE. WILL ISSUE AN ESF TO HIGHLIGHT POTENTIAL FOR FLASH FLOODING
TONIGHT ALONG THIS STALLED BNDRY.

FOR TUE...THERE WILL BE SOME LINGERING ACVTY IN THE ERN COUNTIES
AFTER 12Z ALONG BNDRY. ASIDE FROM THIS THERE LIKELY WILL BE A LULL
IN THE ACVTY INTO TUE NGT. I CANNOT RULE OUT THE CHC FOR AN
AFTRN/EVE SHRA OR TSRA GIVEN THE INSTABILITY AND FLO PATTERN.

NEXT MAIN FEATURE APPRCHES PA/NY FROM THE S AS A LARGER UPR LVL PV
MAX DIGS INTO THE LWR OH VLLY AND SPINS UP A LL CYCLONE ACRS PA TUE
NGT AND WED. THIS FEATURE WILL BRING ANOTHER SLUG OF RAIN TO NY AND
PA. BELIEVE THERE CUD BE POTENTIAL FOR MORE HVY RAIN RIGHT THRU WED.
SO WILL MENTION THIS IN ESF AS WELL.

FOR EXTENDED...NO MAJOR CHANGES EXCEPT CHC FOR SHWRS SAT NGT INTO
MONDAY ADDED AS COLD FRNT DROPS INTO THE AREA.

.BGM...SVR TSTM WATCH NUMBER 787 IN EFFECT FOR MOST OF NE PA AND SC
NY UNTIL 8 PM.

NICOSIA
Hazardous weather outlook, Jul 21, 4:35 AM EDT, 12 hours 9 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-211030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
435 AM EDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
THE STORM PREDICTION CENTER HAS PUT THE OUTLOOK AREA UNDER A SLIGHT
RISK FOR SEVERE WEATHER TODAY. SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO INCREASE IN COVERAGE THROUGH THE DAY...HOWEVER...AN
ABUNDANCE OF CLOUD COVER WILL GREATLY PROHIBIT THE NECESSARY SURFACE
HEATING AND INSTABILITY NEEDED FOR TRULY SEVERE STORMS. THE MAIN
CONCERN IS THAT UPPER LEVEL WIND SPEEDS AND WIND SHEAR WILL BECOME
ABNORMALLY STRONG FOR THIS TIME OF YEAR...SO IT WILL BE POSSIBLE FOR
SOME THUNDERSTORMS TO BECOME ORGANIZED ENOUGH TO TAP THIS WIND
ENERGY...THUS RESULTING IN A CHANCE FOR STRONG GUSTS AND MINOR
DAMAGE.

HIGH LEVELS OF MOISTURE IN THE ATMOSPHERE WILL ALSO CONTRIBUTE TO
HEAVY RAIN PRODUCING SHOWERS AND STORMS. THERE IS A CHANCE FOR
LOCALIZED FLOODING...MAINLY OF URBAN AND COMMON FLOOD PRONE AREAS.

.DAYS TWO THROUGH SEVEN...
MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED TUESDAY AND WEDNESDAY.
HEAVY RAIN WILL AGAIN BE THE MAIN THREAT EACH DAY. AT THIS TIME...IT
LOOKS LIKE MAIN STEM RIVERS WILL BE ABLE TO HANDLE THE ONE TO TWO
INCHES EXPECTED FROM TODAY THROUGH WEDNESDAY. LOCALIZED PROBLEMS
FROM HEAVY THUNDERSTORM RAINS WILL AGAIN BE THE MAIN CONCERN.

CONDITIONS ARE FORECAST TO DRY OUT BY THE END OF THE WEEK WITH NO
ADDITIONAL HAZARDOUS WEATHER EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS POSSIBLE IN LOCALIZED AREAS LATER THIS
AFTERNOON AND EVENING.

JAB

In the hours before

Local storm report, Jul 21, 2:06 PM EDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
0206 PM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0205 PM    GREAT BEND                PA   WIND DAMAGE
07/21/03   SUSQUEHANNA                    MANY TREES DOWN

0230 PM    WALTON                    NY   WIND DAMAGE
07/21/03   DELAWARE                       NUMEROUS TREES AND
                                          WIRES DOWNED IN THE
                                          VILLAGE OF WALTON

0435 PM    WOODHULL                  NY   WIND DAMAGE
07/21/03   STEUBEN                        NUMEROUS TREES DOWN.
                                          MOBILE HOME BLOWN ACROSS
                                          ROAD.

0515 PM    ELMIRA                    NY   WIND DAMAGE
07/21/03   CHEMUNG                        TREES AND WIRES DOWN

0500 PM    ELMIRA HEIGHTS            NY   WIND DAMAGE
07/21/03   CHEMUNG                        MANY TREES WIRES AND
                                          WIRES DOWN
                                          WIND EST 60 MPH

440 PM     CORNING                   NY   WIND DAMAGE
07/21/03   STEUBEN                        LARGE LIMBS DOWN

530 PM     ATHENS                    PA   TREES AND WIRES DOWN
07/21/03   BRADFORD                       ON ROAD - ROADS CLOSED

JFC
Local storm report, Jul 21, 3:01 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
0301 PM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    WALTON                    NY   WIND DAMAGE
07/21/03   DELAWARE                       NUMEROUS TREES AND WIRES
                                          DOWNED IN THE VILLAGE OF
                                          WALTON

JFC
Local storm report, Jul 21, 3:15 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
0206 PM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0205 PM    GREAT BEND                PA   WIND DAMAGE
07/21/03   SUSQUEHANNA                    MANY TREES DOWN

0230 PM    WALTON                    NY   WIND DAMAGE
07/21/03   DELAWARE                       NUMEROUS TREES AND
                                          WIRES DOWNED IN THE
                                          VILLAGE OF WALTON

JFC
Special weather statement, Jul 21, 3:27 PM EDT, 1 hour 17 minutes before
NYZ025-044-055-212045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
327 PM EDT MON JUL 21 2003

...A STRONG THUNDERSTORM WILL MOVE NORTHEAST ACROSS NORTHERN TIOGA
AND SOUTHERN TOMKINS COUNTY THROUGH 4:30 PM...

A STRONG THUNDERSTORM...WITH WIND GUSTS TO 40 MPH AND BRIEF... HEAVY
RAIN...WILL MOVE NORTHEAST ACROSS NORTHERN TIOGA AND SOUTHERN
TOMKINS COUNTIES THROUGH 4:30 PM. TOWNS EFFECTED BY THIS STORM WILL
INCLUDE DANBY...WILLSERVILLE...AND CAROLINE CENTER.

MSE
Special weather statement, Jul 21, 3:40 PM EDT, 1 hour 4 minutes before
NYZ045-046-057-062-PAZ040-048-072-220200-

SPECIAL WEATHER STATEMENT- SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE BINGHAMTON NY
340 PM EDT MON JUL 21 2003

...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH EFFECTIVE UNTIL 1000 PM EDT MONDAY EVENING FOR THE FOLLOWING
COUNTIES...

IN CENTRAL NEW YORK THIS WATCH INCLUDES...

CHENANGO...DELAWARE...OTSEGO AND SULLIVAN.

IN NORTHEAST PENNSYLVANIA THIS WATCH INCLUDES...

PIKE AND WAYNE.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. A SEVERE
THUNDERSTORM PRODUCES DAMAGING WINDS GREATER THAN 57 MPH AND/OR LARGE
HAIL THREE-QUARTER INCH OR GREATER. BE PREPARED TO TAKE SHELTER IF A
WARNING IS ISSUED OR THREATENING WEATHER APPROACHES.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS
FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR
VISIT OUR INTERNET WEB SITE AT WEATHER.GOV

NICOSIA
Local storm report, Jul 21, 4:41 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
0206 PM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0205 PM    GREAT BEND                PA   WIND DAMAGE
07/21/03   SUSQUEHANNA                    MANY TREES DOWN

0230 PM    WALTON                    NY   WIND DAMAGE
07/21/03   DELAWARE                       NUMEROUS TREES AND
                                          WIRES DOWNED IN THE
                                          VILLAGE OF WALTON

0435 PM    WOODHULL                  NY   WIND DAMAGE
07/21/03   STEUBEN                        NUMEROUS TREES DOWN.
                                          MOBILE HOME BLOWN ACROSS
                                          ROAD.

JFC

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 1:45 PM EDTSevere Thunderstorm WarningBGMBroome60 min
Jul 21, 2:08 PM EDTSevere Thunderstorm WarningBGMDelaware52 min
Jul 21, 2:10 PM EDTSevere Thunderstorm WarningBGMDelaware50 min
Jul 21, 2:55 PM EDTSevere Thunderstorm WarningBGMChemung35 min
Jul 21, 2:59 PM EDTSevere Thunderstorm WarningBGMDelaware21 min
Jul 21, 4:00 PM EDTSevere Thunderstorm WarningBGMSteuben45 min
Jul 21, 4:22 PM EDTTornado WarningBGMSteuben23 min
Jul 21, 4:46 PM EDTSevere Thunderstorm WarningBGMChemung, Steuben, Tioga59 min
Jul 21, 5:03 PM EDTSevere Thunderstorm WarningBGMSchuyler, Tompkins57 min
Jul 21, 5:33 PM EDTSevere Thunderstorm WarningBGMBroome, Cortland57 min
Jul 21, 5:57 PM EDTSevere Thunderstorm WarningBGMChenango48 min
Jul 21, 6:22 PM EDTSevere Thunderstorm WarningBGMDelaware, Otsego53 min
Jul 21, 6:43 PM EDTSevere Thunderstorm WarningBGMSullivan62 min
Jul 21, 6:44 PM EDTSevere Thunderstorm WarningBGMSullivan61 min
Jul 21, 7:08 PM EDTSevere Thunderstorm WarningBGMDelaware, Otsego27 min
Jul 21, 5:33 PM EDTSevere Thunderstorm WarningBGMLuzerne, Wyoming42 min
Jul 21, 5:39 PM EDTSevere Thunderstorm WarningBGMLuzerne, Wyoming36 min
Jul 21, 6:04 PM EDTSevere Thunderstorm WarningBGMLackawanna, Susquehanna41 min
Jul 21, 6:33 PM EDTSevere Thunderstorm WarningBGMLuzerne27 min

Nearby

Severe Thunderstorm Warnings in New York, 2003Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.